Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Jackson, KY

July 15, 2019Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 15, 2019, 4:03 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2019, 4:03 PM EDT (20:03 UTC)
Expired
Jul 15, 2019, 7:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:46 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 15, 3:46 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
346 PM EDT Mon Jul 15 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 346 PM EDT MON JUL 15 2019

Thunderstorms developed along a differential heating boundary
over the western part of the forecast area this afternoon, with
the strongest storms and heaviest rain currently over the
northwest part of the forecast area. Isolated to scattered storms
have also developed over the eastern part of the forecast area.
The precipitable water (PW) ranges from around 1.5 inches in the
far eastern part of the area to around 1.8 inches in the
northwest. The storms should be efficient rain producers,
especially in the northwest part of the area. So far the storms
have at least been fairly progressive in their northward
movement.

With loss of daytime heating storms will diminish this evening,
and will decrease rain chances in the forecast as we move through
the evening. With dewpoints still in the upper 60s to lower 70s
we'll have another muggy night, with lows similar to last night.
Daytime heating will lead to more showers and storms on Tuesday
with maximum temperatures similar to today's. The best chance for
storms will again be in the western part of the forecast area on
Tuesday. As the remnant circulation of Barry moves east Tuesday
into Tuesday night, we'll see increasing rain chances from west to
east Tuesday night, with rain chances highest towards 12Z
Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 324 PM EDT MON JUL 15 2019

The extended portion of the forecast begins on Wednesday with the
upper level pattern transitioning to a more zonal pattern. Another
factor in the extended will be the remnants of Barry now basically
an extra tropical storm. The zonal flow will shift whats left of
this feature through the OH and TN Valleys Wednesday and Wednesday
night. After the remnants of Barry push east, the upper level
pattern takes on a progressive zonal flow and its not until Day 7
on Sunday that a trough starts digging into the Pacific Northwest.
During the period, ridging aloft sets up over the southern CONUS
and remains in place most of Thursday through the rest of the
extended.

Concerning the vort lobe that pushes through that is the remnants
of Barry, model soundings indicate a good 2 inch PWAT for
Wednesday afternoon. This is in combination with the near 3000 MU
CAPE values expected. Thus, there is still a good chance for some
instances of heavy rainfall but general amounts will only lead to
an inch with only a few isolated areas seeing more. This threat
should persist into Wednesday night and Thursday morning. Will
mention this threat in the HWO. For the rest of the extended, the
mid level ridge sets up but with the surface high over the
southeast as well, return flow will be a concern into the weekend.
Thus, each day across eastern Kentucky, there will be a chance of
showers and thunderstorms. Friday and Saturday will see the chance
mainly along the VA border as a remnant boundary will remain in
place. Sunday, will feature the ridge weakening as more tropical
moisture advects north. Thus will expect shower and thunderstorm
development with the weakening subsidence across all of eastern
Kentucky. In addition, high temperatures for Friday through Sunday

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 108 PM EDT MON JUL 15 2019

The primary moisture from the remains of Barry will remain to our
west through the forecast period. However, afternoon heating will
lead to scattered thunderstorms this afternoon and evening.
similar to yesterday. While a thunderstorm cannot be ruled out at
any TAF location, it is more likely that thunderstorms will not
affect any given TAF. With that in mind will carry VCTS in the
TAFS for this afternoon into the evening. VFR conditions will
prevail through the forecast period, though localized MVFR
ceilings will occur early this afternoon, until developing cumulus
lifts to above 3K feet. IFR conditions can be expected where
thunderstorms occur this afternoon. Increasing clouds should keep
fog to a minimum tonight, with the best chances for fog in the
east. Even where fog occurs it should be confined to valley
locations, and will leave fog out of the TAFS. Winds will remain
light and variable through the forecast period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...SHALLENBERGER
AVIATION...SBH
Hazardous weather outlook, Jul 15, 3:24 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
324 PM EDT Mon Jul 15 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
324 PM EDT Mon Jul 15 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening, with the main
threat being heavy rainfall that could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rainfall could lead to localized flooding on Wednesday.

Thunderstorms will be possible at times from Tuesday through
Sunday, although the thunderstorm chances on Friday and Saturday
will mainly be confined to areas near the Virginia and Tennessee
border.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed flooding this
evening.

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:18 PM EDTAreal Flood AdvisoryJKLBath, Montgomery3 hr
Jul 15, 6:02 PM EDTAreal Flood AdvisoryJKLMcCreary118 min
Jul 15, 7:16 PM EDTSpecial Weather StatementJKLKnox29 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.